Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 13, 2004, 1:23 AM CDT for Crow Wing County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2004, 1:23 AM CDT (06:23 UTC)
- Expired
- Jul 13, 2004, 2:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:20 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 9 hours 53 minutes earlier.
Area forecast discussion, Jul 12, 3:30 PM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 PM CDT MON JUL 12 2004 .DISCUSSION...MAIN FOCUS FOR TONIGHT IS SEVERE WEATHER POTENTIAL. THE ATMOSPHERE WAS DESTABILIZING AS OF 20Z...WITH TEMPS IN THE 80S AND DEWPOINTS OF 65 TO 70. THE COLD FRONT WAS STRETCHED OUT FROM NW/NC MN TO WC MN. IT LOOKS LIKE STRONG TO SEVERE STORMS ARE STILL POSSIBLE IN THE VICINITY OF THE FRONT THIS LATE AFTERNOON/EVENING... BUT THERE ARE A FEW NEGATIVE FACTORS TO CONSIDER. THE POSITIVE FACTORS ARE THE MOISTURE...INSTABILITY AND SHEAR VALUES. ON THE NEGATIVE SIDE...SURFACE FORCING COULD DEFINITELY BE BETTER. NOT A LOT OF WIND CONVERGENCE ALONG THE FRONT...WITH SW WINDS SWITCHING TO W/NW BEHIND THE FRONT. ALSO...THE BEST PVA IS ALONG THE INTERNATIONAL BORDER...AND THE BEST H3 DIVERGENCE IS NORTH OF THE BORDER. NONETHLESS...SHEAR VALUES ARE HIGH...AND H5 WINDS ARE STRONG. AN ANALYSIS OF BUFKIT DATA SUGGESTS THE CIN VALUES WILL DROP TO LOW ENOUGH VALUES TO BE OVERCOME BY THE PROJECTED FORCING... SO WILL DEFINITELY CARRY POPS ACROSS THE CWA TONIGHT. IF THE STORMS DO DEVELOP...THEY WILL BE ABLE TO MAINTAIN THEMSELVES GIVEN THE AMOUNT OF SHEAR AND INSTABILITY. FOR TUESDAY...THE PARENT UPPER LEVEL TROUGH CURRENTLY OVER THE MANITOBA LAKES REGION WILL DROP DOWN ACROSS THE LAKE SUPERIOR REGION. WITH COOL H5 TEMPS AND PLENTY OF LOW LEVEL MOISTURE...THERE WILL BE SOME SCATTERED SHOWERS AND ISOLATED STORMS ON TUESDAY. SURFACE RIDGING PUSHES IN AGAIN TUESDAY NIGHT AND WEDNESDAY... AS HIGH PRESSURE BUILDS IN FROM THE DAKOTAS. NO MAJOR SYSTEMS ARE EXPECTED FOR THE REST OF THE WORK WEEK...BUT SHORTWAVES MOVING IN FROM THE NORTHWEST COULD BRING PERIODIC BOUTS OF SHOWERS AND THUNDERSTORMS. TEMPS WILL BE NEAR NORMAL OR JUST ABOVE NORMAL OVER THE NEXT SEVERAL DAYS. MOS GUIDANCE NUMBERS NOT ALL THAT DIFFERENT...AND WILL USE A BLEND OF MOS/MESOETA SFC TEMPS FOR THE DETAILS. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. DAP
Hazardous weather outlook, Jul 12, 7:18 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 718 AM CDT MON JUL 12 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 718 AM CDT MON JUL 12 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND TODAY. DAMAGING WINDS WILL BE POSSIBLE. MORE THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT MAINLY NEAR THE CANADIAN BORDER. LOCALLY DENSE FOG WILL LINGER THIS MORNING AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE SEVERE THREAT AREA INCLUDES AREAS EAST OF A LINE FROM ASHLAND TO HAYWARD IN NORTHWESTERN WISCONSIN. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH SHIMON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:12 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 63 min |
| Jul 13, 1:52 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.